Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 199, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2002, 1:18 PM CDT for Kay County, Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2002, 1:18 PM CDT (18:18 UTC)
- Expired
- May 24, 2002, 2:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kay County, OK
The radar
The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 1:45 PM CDT | Hail 0.88 | Braman, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 6.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 241818 SVROKC OKC071-241900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 118 PM CDT FRI MAY 24 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 200 PM CDT * AT 118 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8 MILES WEST OF BRAMAN...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BRAMAN AND CHILOCCO HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3704 9746 3685 9746 3695 9700 3719 9711 SIX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:53 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 24, 10:53 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1053 AM CDT FRI MAY 24 2002 BRIEF TIME OUT IN THE ACTION AS FIRST WAVE HAS LIFTED NORTH AND EAST OF THE AREA. OUTFLOW BOUNDARY FROM CONVECTION OVERNIGHT IS DRAPED ACROSS NORTHERN OK...SAY FROM TUL TO SWO TO FAIRVIEW WITH SYNOPTIC FRONT EXTENDING FROM NORTHERN TX PANHANDLE INTO SE KANSAS. RELATIVELY UNCAPPED SOUNDING THIS MORNING SO AS NEXT WAVE OVER WESTERN CO APPROACHES AREA SHOULD SEE SCATTERED TSRA DEVELOP ACROSS NORTHERN SECTION. SOUTHWEST SECTIONS OF CWA PER VISIBLE SATELLITE SEEMS TO BE BETTER CAPPED...AND THIS AREA WILL BE MAIN AREA TO WATCH FOR SEVERE POTENTIAL THIS AFTERNOON AND TONIGHT. WILL LIKELY NEED TO LOWER HIGH TEMPS ACROSS NORTHERN SECTIONS AS CLOUD COVER SHOULD BE MORE PERSISTENT THERE. WILL SEND UPDATED GRIDS AND ZONES SHORTLY. SIX ------------------------- 251 AM CDT FRI MAY 24 2002 CURRENT STORMS WILL MOVE OUT OF NORTH CENTRAL OK BY SUNRISE WITH LINGERING SHOWERS IN THEIR WAKE. THE BOUNDARIES INITIATED BY THIS RAIN WILL ENHANCE THE SYNOPTIC BOUNDARY ACROSS NORTHWEST OK AT LEAST THROUGH EARLY AFTERNOON. AS A SURFACE LOW DEVELOPS IN THE EASTERN TX PANHANDLE THIS AFTERNOON THE FRONT MAY MOVE NORTH TO THE EXTREME NORTHWEST CORNER OF OK. REGARDLESS, THE APPROACHING UPPER WAVE AND THE RESIDENT ATMOSPHERE ARE SET FOR STORMS AGAIN LATE THIS AFTERNOON AND EVENING. AFTER LIKELY SUPERCELLS...A SQUALL LINE WILL PROBABLY FORM AHEAD OF THE COLD FRONT AS IT MOVES THROUGH CENTRAL OK AFTER MIDNIGHT AND THROUGH SOUTHEAST OK SATURDAY MORNING. POPS WERE RAISED FROM PREVIOUS FORECASTS FOR THIS. BRIEFLY DISCUSSED A FFA WITH TULSA BUT WILL NOT ISSUE ONE NOW. HEAVY RAINFALL HAS NOT BEEN WIDESPREAD AND THE GROUND HAS BEEN ABLE TO ABSORB IT TONIGHT. DEPENDING ON HOW SOON STORMS FORM THIS AFTERNOON AND EVENING BEFORE THE FRONT BEGINS TO MOVE MAY GIVE SOME CONCERN TO NORTH CENTRAL OK. DRIER AIR ON NORTH WINDS WILL SPREAD ACROSS OK SATURDAY WITH THE SURFACE HIGH SETTLING OVER NORTHERN/CENTRAL OK SATURDAY NIGHT. SUNDAY MORNING WILL SEE PLEASANT LOW TEMPERATURES IN THE 40S ACROSS NORTHWEST OK. FCSTID = OKC 78 60 73 57 / 40 90 40 20 HBR 79 58 75 56 / 40 90 30 20 SPS 83 64 78 61 / 20 40 40 30 GAG 76 47 75 54 / 40 100 20 10 PNC 74 53 73 54 / 60 100 20 10 DUA 81 65 78 61 / 20 40 90 30 .OUN... OK...NONE TX...NONE
In the hours before
Local storm report, May 24, 10:39 AM CDT, 2 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1039 AM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 6 NE MOOREWOOD OK 1.00 INCH HAIL
05/23/02 CUSTER REPORTED BY PUBLIC
0930 PM 1 N MOOREWOOD OK 1.00 INCH HAIL
05/23/02 CUSTER REPORTED BY PUBLIC
EMSpecial weather statement, May 24, 12:00 PM CDT, 1 hour 18 minutes before
OKZ004>048-050>052-TXZ083>090-242200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 24 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT OVER MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE REMAINDER OF NORTHERN AND SOUTHEAST OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS MAINLY SOUTH OF A LINE FROM KINGFISHER TO
LEEDEY AND WEST OF A LINE FROM SEMINOLE TO ADA TO ARDMORE. THERE IS
A SLIGHT RISK OVER THE REMAINDER OF SOUTHEAST AND NORTHERN
OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 3 PM
AND 6 AM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
MODERATE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
AS EARLY AS MID AFTERNOON AND THROUGH THE OVERNIGHT HOURS. SPOTTER
GROUPS ACROSS THE SLIGHT RISK AREA SHOULD BE PREPARED FOR POSSIBLE
SEVERE WEATHER OPERATIONS THIS AFTERNOON AND OVERNIGHT.
DISCUSSION...
A COLD FRONT WILL CONTINUE TO DRIFT SOUTH INTO PARTS OF NORTHWEST
OKLAHOMA THIS AFTERNOON AS AN UPPER AIR DISTURBANCE OVER
COLORADO APPROACHES THE SOUTHERN PLAINS. A DRYLINE WILL CONTINUE TO
TAKE SHAPE ACROSS EASTERN SECTIONS OF THE TEXAS PANHANDLE. BY MID
TO LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE AND COLD FRONT. MODERATE INSTABILITY AND DEEP LAYER SHEAR
WILL BE SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL...DAMAGING
WINDS...AND TORNADOES. BY MID TO LATE EVENING...THUNDERSTORMS WILL
LIKELY DEVELOP INTO A COMPLEX OF STORMS AND MOVE EAST...WITH THE
THREAT BECOMING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN.
THREAT TABLE...
VALID THROUGH 700 AM CDT SAT MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.
OTHER HAZARDOUS WEATHER...
IN ADDITION TO SEVERE THUNDERSTORMS... LOCAL AREAS OF HEAVY RAINFALL
ARE POSSIBLE WITH THE BEST CHANCE ACROSS SOUTHERN OKLAHOMA AND NORTHERN
PARTS OF WESTERN NORTH TEXAS.
A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 46 min |
| May 23, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 59 min |
| May 23, 10:25 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 50 min |
| May 23, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 58 min |
| May 24, 12:17 AM CDT | Severe Thunderstorm Warning | OUN | Major | 58 min |
| May 24, 1:23 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 67 min |
| May 24, 2:32 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 58 min |
| May 24, 4:02 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 43 min |
| May 24, 4:24 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 51 min |
| May 24, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 45 min |
| May 24, 4:51 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 39 min |
| May 24, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 46 min |
| May 24, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 34 min |
| May 24, 5:31 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 44 min |
| May 24, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 45 min |
| May 24, 5:56 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 49 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 47 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Major | 40 min |
| May 24, 6:16 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 44 min |
| May 24, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 61 min |
| May 24, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Major, Woods | 48 min |
| May 24, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.